Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 208, NWS Wichita, KS

June 4, 2002Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 4, 2002, 8:51 AM CDT for Kingman County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2002, 8:51 AM CDT (13:51 UTC)
Expired
Jun 4, 2002, 9:45 AM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Kingman County, KS

The radar

The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WUUS53 KICT 041351
SVRICT
KSC095-041445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
851 AM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 945 AM CDT.

* AT 851 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CUNNINGHAM...OR ABOUT 17 MILES EAST OF
  PRATT...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR KINGMAN AROUND 915 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN
COUNTY UNTIL 930 AM CDT.

LAT...LON 3771 9845 3757 9847 3757 9798 3772 9796

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:25 AM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jun 4, 3:25 AM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 AM CDT TUE JUN 4 2002

FCST FOCUS ON EVOLUTION OF CONVECTION ALONG AND NEAR BOUNDARY NEXT
24 HOURS.

WILL LEAN TOWARD AN AVN/ETA SOLUTION FOR PROCESSES THIS CYCLE.

SFC FRONT SLOWLY MOVING SOUTHEAST ACROSS THE CWA EARLY THIS MORNING.
WIDESPREAD CONVECTION IS STILL LIMITED TO AREAS WELL NORTH OF THE
BOUNDARY GIVEN CAPPING INVERSION FROM 800-700MB. HOWEVER AREA
PROFILERS SHOW STRONG SPEED CONVERGENCE IN THE 950-900MB LEVEL.
REGION RADAR IS NOW PICKING UP WEAK RETURNS. A VERY MOIST 850MB FLOW
PERSISTS WITH DEWPOINTS OF +12 TO +15C AT THE MOMENT. WATER VAPOR
SHOWS ONE UPPER WAVE ACROSS THE DAKOTAS WITH ANOTHER ACROSS AZ.

FOR TODAY...VERY DIFFICULT FCST FOR EXCESSIVE RAINS WITH SOME
INGREDIENTS IN PLACE WHILE OTHERS...MAINLY TONIGHT ARE NOT.
ISENTROPIC ANALYSIS SUGGESTS STRONG PRESSURE ADVECTION WILL
CONTINUE THROUGH THIS AFTERNOON IN THE 300-315K LEVEL. THIS ALONG
WITH STRONG MORNING LOW LEVEL MASS CONVERGENCE SHOULD ACT TO
LIFT AND COOL THE CAPPING INVERSION...EFFECTIVELY ELIMINATING IT BY
AFTERNOON. MORE DYNAMICAL FORCING IN THE FORM OF RISING THETA SFCS
SUPPORTED BY INTENSIFYING UPPER DIV WITHIN REGION OF RIGHT ENTRANCE
REGION OF ANTICYCLONICALLY CURVED JET STREAK WILL PROVIDE A
FAVORABLE ENVIRONMENT FOR ADDITIONAL STORMS THIS AFTERNOON. IF...IF
SOME SUN CAN ACT TO DESTABILIZE THE ATMOSPHERE FURTHER LOOK FOR
CAPES ON THE ORDER OF 1500-2500 J/KG ACROSS THE SOUTHEAST THIRD OF
THE CWA. 850-300MB MEAN WIND AND FCST STORM MOTION WOULD SUGGEST A
SLOW EAST NORTHEAST MOVEMENT ALONG THE FRONT WITH SOME POTENTIAL FOR
TRAINING.  PRECIPITABLE WATER VALUES FROM ICT TO CNU BY LATER TODAY
ARE FCST TO EXCEED 1.6 INCHES. WILL THEREFORE KEEP LIKELY POPS AND
WILL ISSUE A LOW CONFIDENCE FFA FOR AREAS NEAR THE SFC FRONT WITHIN
AREA OF HIGHER MOISTURE FOR MAINLY LATER TODAY INTO THIS EVENING FOR
SOME THREAT OF EXCESSIVE RAINFALL.

BY TONIGHT...ALL MODELS ARE FCSTING HEAVY RAIN INGREDIENTS TO SHIFT
SOUTH INTO OKLAHOMA. THEREFORE...IF MORE WIDESPREAD DEEP CONVECTION
DOES NOT MATERIALIZE BY LATE DAY...CHCS APPEAR TO DECREASE TONIGHT
AS LOW LEVEL WAA/THETA E AXIS INSTABILITY, ETC WILL NOT BE PRESENT
ACROSS THE CWA AFTER MIDNIGHT. LLJ ALSO NON-EXISTENT ACROSS THE CWA
LATER TONIGHT SO WILL CHOOSE TO WORD FFA AS TODAY THROUGH THIS
EVENING. WILL HAVE TO KEEP GENERIC 50-60 POPS TONIGHT FOR THE SOUTH
WITH AREA STILL IN STRONG UPPER DIV.

LITTLE OTHER CHANGES WILL BE NOTED.

FCSTID =11
ICT   82  60  76  57 /  70  60  20   0
HUT   78  58  75  57 /  70  50  10   0
EWK   80  59  75  57 /  70  50  10   0
EQA   82  60  76  57 /  70  60  20   0
WLD   85  60  75  57 /  70  70  30  10
RSL   69  57  75  57 /  70  30  10   0
GBD   73  57  75  57 /  70  30  10   0
SLN   74  57  75  55 /  70  40  10   0
MPR   77  59  75  57 /  70  50  10   0
CFV   88  62  75  58 /  70  70  40  10
CNU   86  61  76  57 /  70  60  30  10
K88   85  61  76  57 /  70  60  30  10

.ICT...
KS...FLOOD WATCH UNTIL 700 PM CDT TUESDAY FOR ZONES KSZ069>072...
KSZ083...KSZ092>096...KSZ098>100.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:00 AM CDTSevere Thunderstorm WarningICTReno45 min
Jun 4, 8:48 AM CDTSevere Thunderstorm WarningICTHarvey42 min
Jun 4, 9:11 AM CDTSevere Thunderstorm WarningICTReno64 min
Jun 4, 9:14 AM CDTSevere Thunderstorm WarningICTMarion61 min
Jun 4, 11:42 AM CDTFlash Flood WarningICTKingman6 hr
Jun 4, 12:56 PM CDTFlash Flood WarningICTCowley5 hr
Jun 4, 1:14 PM CDTSevere Thunderstorm WarningICTSedgwick61 min
Jun 4, 1:21 PM CDTSevere Thunderstorm WarningICTCowley54 min
Jun 4, 2:03 PM CDTFlash Flood WarningICTSumner4 hr
Jun 4, 3:42 PM CDTFlash Flood WarningICTChautauqua6 hr
Jun 4, 5:40 PM CDTFlash Flood WarningICTMontgomery6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.